Miconazole is an antifungal that's been around for years, and is used to treat local infections such as thrush, Candida and athlete's foot. It's available in tablet form as well as an ointment, and doctors have been aware for a long time of the dangers of giving oral miconazole to patients who are also taking warfarin. The US Food and Drug Administration (FDA) recently took the next logical step and issued a similar warning about the ointment when taken with warfarin. Their warning follows a number of cases of bruising, bleeding gums and nosebleeds.
The FDA is asking manufacturers of vaginal creams and suppositories that contain miconazole to include a warning on their product labels about a risk of bleeding and bruising that may occur.
If you're in the UK, however, don't expect any similar warning on your miconazole label. The UK's drugs watchdog, the Medicines Control Agency (MCA), has dismissed the FDA's concerns as stuff and nonsense or, officially, as "largely theoretical". Our ever vigilant watchdog claims there is "little absorption of miconazole from vaginal preparations", although it does recognise interaction of the oral version with warfarin.
The basis for its verdict is that there have been "no spontaneous reports of suspected interactions", but this may not be so surprising when you consider that the underreporting of drug reactions in the UK is something like 84 per cent.
The MCA clearly also chooses to ignore the number of cases reported to the US FDA, spontaneously or otherwise.
Other reactions to look out for include irritation, burning, dermatitis and maceration (softening and disintegration of tissue).
So, if your own GP is of the stuff and nonsense school, at least you've been warned.